We report five observations of drug-induced periostitis associated with long-term use of voriconazole after lung transplantation. The diagnosis of periostitis was made by the constellation of bone pain, elevation of the serum alkaline phosphatase (ALP) level, and characteristic findings on radionuclide bone imaging in the absence of any identifiable rheumatologic disease. It resembles hypertrophic osteoarthopathy (HOA) but does not meet all criteria for HOA. In all patients, symptoms resolved rapidly after discontinuation of voriconazole.
A 67-year-old Caucasian woman underwent right single lung transplant for usual interstitial pneumonia (UIP). She was maintained on immunosuppression with tacrolimus, mycophenolate, and prednisone. Eight months post transplant, aspergillus fumigatus was found on sputum culture, and she was started on oral voriconazole at 200 mg twice daily. Approximately 16 months after the initiation of voriconazole, she developed progressive pain and weakness involving her bilateral triceps, shoulders, hands, thighs, and knees. An extensive rheumatologic work-up was negative. AST and ALT were noted to be normal with an isolated elevation in ALP to 531 U/L. One week later she was admitted to the hospital for work-up of diffuse pain at which time the ALP was noted to be 353 U/L with an elevated fractionated bone isoenzyme of 300 IU/L and a normal liver isoenzyme. A bone scan demonstrated diffuse foci of intense tracer activity throughout the skeleton (Figure 1). One month later, voriconazole was discontinued, and within 3 days, all symptoms resolved. The ALP normalized within 2 months. A repeat bone scan 3 months after discontinuation of voriconazole demonstrated marked improvement of the increased uptake seen previously (Figure 1). Four additional cases of voriconazole associated periostitis in the post-lung transplant setting have been seen at our center. See Table 1 for the summary of findings.
Our cases show a strong association between the prolonged use of voriconazole and periostitis in the post-lung transplant setting. All patients had bony pain, elevated ALP, and periostitis on bone scan. Additionally, there was a clear temporal association between symptom cessation and discontinuation of voriconazole. Voriconazole associated neuromuscular disorders and neuropathies have been reported in the literature. However, this is the first case series reported on the association between voriconazole and bony abnormalities. These cases of drug-induced periostitis resemble HOA, a syndrome characterized by periostitis of tubular bone and digital clubbing. Although our cases do not meet criteria for HOA, the similar presentations point to the possibility of a similar pathogenesis. Potential mechanisms of HOA include platelet-derived growth factor, vascular endothelial growth factor, and prostaglandin E mediated bone formation. Invasive aspergillus infection is common in lung transplant recipients and carries a mortality of 50–100% in this setting. Most transplant centers employ strategies against aspergillus infection using either targeted or universal prophylactic antifungal therapy with routine surveillance cultures. At our center, the use of voriconazole post-lung transplant is not yet standardized and patients are often placed on indefinite therapy for positive cultures revealing aspergillus pre or post-lung transplant. Our unique observation of this association may be the result of our center’s aggressive approach to the treatment of aspergillus. It remains unclear if this phenomenon is unique to lung transplant patients.
To our knowledge, this is the first case series reported of the association between voriconazole and periostitis. Awareness of this association and a prompt diagnostic work-up including ALP levels and bone scans are essential in the care of lung transplant patients receiving long term voriconazole.
Tisha Wang, No Financial Disclosure Information; No Product/Research Disclosure Information